Alert archive / California / Frost Advisories in 2023

Frost Advisory 13, NWS Eureka, CA

April 15, 2023Mendocino County, California

NWS Eureka, CA issued this frost advisory at Apr 15, 2023, 2:55 PM PDT for Mendocino County, California. It took effect at Apr 16, 2023, 1:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2023, 2:55 PM PDT (21:55 UTC)
In effect from
Apr 16, 2023, 1:00 AM PDT
Expired
Apr 16, 2023, 9:00 AM PDT
In force
8 hr
Issued by
NWS Eureka, CA

County Mendocino County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 139 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
687 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

521 
WWUS76 KEKA 152155
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
255 PM PDT Sat Apr 15 2023

CAZ110-160600-
/O.NEW.KEKA.FR.Y.0013.230416T0800Z-230416T1600Z/
Northwestern Mendocino Interior-
255 PM PDT Sat Apr 15 2023

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM PDT SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior County.

* WHEN...From 1 AM to 9 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
3 follow-up statements
402 
WWUS76 KEKA 160547
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1047 PM PDT Sat Apr 15 2023

CAZ110-161400-
/O.CON.KEKA.FR.Y.0013.230416T0800Z-230416T1600Z/
Northwestern Mendocino Interior-
1047 PM PDT Sat Apr 15 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT SUNDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior County.

* WHEN...From 1 AM to 9 AM PDT Sunday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
576 
WWUS76 KEKA 161346
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
646 AM PDT Sun Apr 16 2023

CAZ110-161600-
/O.CON.KEKA.FR.Y.0013.000000T0000Z-230416T1600Z/
Northwestern Mendocino Interior-
646 AM PDT Sun Apr 16 2023

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...Northwestern Mendocino Interior County.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
798 
WWUS76 KEKA 161558
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
858 AM PDT Sun Apr 16 2023

CAZ110-161700-
/O.EXP.KEKA.FR.Y.0013.000000T0000Z-230416T1600Z/
Northwestern Mendocino Interior-
858 AM PDT Sun Apr 16 2023

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...


$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this frost advisory went out at Apr 15, 5:31 AM PDT, 9 hours 24 minutes earlier.

Area forecast discussion, Apr 15, 5:31 AM PDT, 9 hours 24 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
531 AM PDT Sat Apr 15 2023

.SYNOPSIS...A wet and colder pattern will begin on Sunday with light
rain and gusty southerly winds. More widespread precipitation
arrives Monday through Wednesday when rain, mountain snow, along
with varying bouts of increased southerly winds will occur. Rain
chances will continue into late next week.

&&

.DISCUSSION...Stratus blankets the immediate coast this morning, and
may be stubborn to erode in some spots where temperatures will
susequently be suppressed. Otherwise, it will be a warm, pleasant
day with relatively light winds. A deepening NE Pacific trough
will expand closer on Sunday, and will drive in a cold front.
Gusty southerly winds will develop Sunday. Winds will be focussed
in the northern half of the forecast area, ahead of the front, as
a coastal barrier jet develops. This will mark the beginning of a
colder and wet period as an Omega Block stagnates the pattern, and
the trough and associated surface lows usher in additional
fronts. Snow levels will drop Sunday night behind the cold front.
ECMWF Extreme Forecast Index is now strongly flagging for
seasonally anomalous mountain snow Monday through Tuesday.

Stronger southerly winds and better coverage of precipitation will
arrive on Monday into Tuesday when the mid level trough axis pivots
by, bringing cold air aloft. The combination of cold air aloft and
some dynamic cooling with allow snow levels to fall into the 2000
to 4000 ft levels with isolated 1500 ft in Northern Trinity
County Tuesday morning. The high, spring sun angle will contribute
to wet, less impactful snow outside of shaded locations. NBM
currently holds a 40% to 60% chance of several inches of snow for
some key highway passes, such as Collier Tunnel and Berry Summit,
with a high-end total of 4 to 6 inch over two days. Highways 36,
299 and route 199 may all have periods of snow impacts, especially
if convective showers or thunderstorms drive down colder air on
Tuesday. This system will also bring moderate rain, particularly
to Del Norte where 2 to 4 inches of rain is expected. Around 1 to
2 iches are forecast in Humboldt, with less expected in rain
shadowed areas such as along the Eel River delta and Humboldt Bay.
Less than 1 inch is expected elsewhere, including southern Lake
and Mendocino counties. Wind gusts Sunday and Monday afternoon
will peak around 20 to 30 mph, mostly focused in Del Norte County
where the higher elevations could see gusts over 40 mph.
Instability and forcing for ascent on Tuesday will bring chances
for isolated thunderstorms, with a brief chance for some small
hail over the northern portion of the CWA, which will see the
coldest air aloft.

By Wednesday, the pattern looks to slowly begin breaking down, but
rain chances will linger longer as the trough slowly begins
progressing east. Models are hinting at a warmer, moisture storm
system late next week, but NBM is holding only a 30% chance for
rainfall over a quarter inch on Thursday.

&&

.AVIATION...MVFR ceilings are widespread in Del Norte, Humboldt, and the eastern
half of Mendocino counties this morning. Stratus has been trying to
push toward Ukiah but hasn't been able to make it over the ridge at
this point. There remains a possibility for a brief period of MVFR
or IFR ceilings at Ukiah this morning but any development should be
short lived with mixing in the morning quickly dissipating any cloud
cover. Farther west, ACV and CEC will remain in MVFR through early
afternoon but should see low level clouds clearing as winds turn
southerly and increase mixing this afternoon ahead of a front.
Southerly winds could become gusty in the 20-30 mph range at ACV and
CEC on Sunday. /RPA

&&

.MARINE...Northerly winds will gradually weaken today as a front approaches
the waters. Winds will turn southerly today in the northern waters
followed overnight into Sunday morning in the southern waters. There
is model consensus that the front isn't going to be particularly
strong, but southerly wind gusts to small craft criteria are likely
in the northern waters ahead of and with the front on Sunday. By
Sunday evening the front will have moved inland and winds should
subside. The next front will arrive on Monday with another chance
for small craft southerlies, most likely in the northern waters, for
a 12-18 hour window. In addition to the southerly winds on Monday, a
westerly swell will build into the waters resulting in seas over 10
feet and a continued need for small craft headlines. West-
southwesterly winds will dominate the forecast Tuesday through
Wednesday as an upper trough settles over the region. Westerly fresh
swells will keep seas elevated through the period. /RPA

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
None.
NORTHWEST CALIFORNIA COASTAL WATERS...
None.
&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Apr 15, 3:20 AM PDT, 11 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
320 AM PDT Sat Apr 15 2023

CAZ101>115-161030-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southwestern Humboldt-Northern Humboldt Interior-
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Mendocino Coast-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Southwestern Mendocino Interior-
Southeastern Mendocino Interior-Northern Lake-Southern Lake-
320 AM PDT Sat Apr 15 2023

This hazardous weather outlook is for northwest California.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

Nearby

Frost Advisories in California, 2023Every frost advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.